Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Austin/San Antonio, TX

January 31, 2022Bastrop County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jan 31, 2022, 4:21 PM CST for Bastrop County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2022, 4:21 PM CST (22:21 UTC)
Expired
Jan 31, 2022, 10:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Bastrop County, TX

The radar

The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS54 KEWX 312221
FFWEWX
TXC021-010230-
/O.NEW.KEWX.FF.W.0001.220131T2221Z-220201T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
421 PM CST Mon Jan 31 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Bastrop County in south central Texas...

* Until 830 PM CST.

* At 421 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Near Copperas Creek and Alum Creek. The debris 
flow can consist of mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Elgin, Bastrop, Smithville, Camp Swift, Circle D-KC Estates, 
  Wyldwood, Rosanky, Cedar Creek, Paige, Upton, Phelan, Bastrop 
  State Park, Hills Prairie, Alum Creek, Buescher State Park, 
  Watterson, Cedar Hills, McDade, Rockne and Togo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3042 9737 3026 9708 3005 9702 2992 9717
      2988 9743 3001 9759 3013 9757 3021 9749

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MO
1 follow-up statement
406 
WGUS54 KEWX 010210
FFWEWX
TXC021-010400-
/O.EXT.KEWX.FF.W.0001.000000T0000Z-220201T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
810 PM CST Mon Jan 31 2022

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Bastrop County in south central Texas...

* Until 1000 PM CST.

* At 810 PM CST, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 4 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch will be possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar could result in debris flow 
moving through the Near Copperas Creek and Alum Creek. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Elgin, Bastrop, Smithville, Camp Swift, Circle D-KC Estates, 
  Wyldwood, Rosanky, Cedar Creek, Paige, Upton, Phelan, Bastrop 
  State Park, Hills Prairie, Alum Creek, Buescher State Park, 
  Watterson, Cedar Hills, McDade, Rockne and Togo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3042 9737 3026 9708 3005 9702 2992 9717
      2988 9743 3001 9759 3013 9757 3021 9749

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BRADY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 3:28 PM CST, 53 minutes earlier.

Area forecast discussion, Jan 31, 3:28 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
328 PM CST Mon Jan 31 2022

.SHORT TERM (Tonight through Tuesday Night)...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 PM FOR AREAS
ALONG AND EAST OF A LINE FROM LIBERTY HILL TO DRIPPING SPRINGS TO
LULING TO YORKTOWN...

There was a fortunate break in the action over most of the Flash
Flood Watch area during the midday hours, and radar estimated storm
totals and the highest totals look to be in central Bastrop county
with up to 2.5 inches. Rainfall intensities may pick up over this
area in the next hour, and so we went ahead with an advisory to
cover the potential for this area to be impacted by a burn scar from
the recent Rolling Pines fire. Additional 1 to 3 inches of rain
potential over this specific area could warrant a Flash Flood
Warning in the next few hours. The temporary respite over the more
urbanized areas of the I-35 corridor could be coming to an end, so
the 3 to 6 PM trends will be important in deciding whether to
continue the watch through the early evening or to clear some
counties from the higher population areas early. Late afternoon
storm strength will look to be compromised by a deep uniform SW wind
aloft pushing the deeper convection east, so time may be running out
for new rounds of rain over the Austin metro area. Nevertheless the
dynamics look plenty compact over the mid-level low so some small
hail producing storms are not out of the question.

By 9 pm, even the longer exposure areas of Fayette and Lavaca
counties could see some decreasing intensity, but they will likely
see the run-off issues linger through the effective time of the
watch.

Late tonight as the upper low moves directly overhead of the I-35
corridor en route to the Coastal Bend, the stable surface air
directly under the low and high RH values will likely lead to some
areas of potentially dense fog. Initially surface winds in the wake
of the low may stay up and out of the north and northeast at 5 to 10
mph, so this could prevent a widespread dense fog event. Winds could
lighten up by daybreak, so the fog threat may be greater at daybreak
as the upper low is pulling away and weakening.

By midday Tuesday, winds become southerly in response to the next
upstream disturbance and most areas should see mostly sunny skies by
late in the day. Areas that may see the least sun would be Central
TX as some wrap-around moisture will keep pushing over this region
after daybreak. Thus coolest max temps are here, and the soaked
soils may also play a small role on the daily max. Tuesday night
should be mostly uneventful with relatively mild temps and the
strong arctic cold front not expected to arrive until after
daybreak. Some patchy fog may again be possible.

&&

.LONG TERM (Wednesday through Monday)...

Bottom Line Up Front...there has not been much change with this
forecast package in the anticipated winter weather event that begins
with the front late Wednesday. Models have generally stayed
consistent and the focus for the event still remains across the Hill
Country and parts of the Edwards Plateau, while questions remain
about how much (if any) wintry mix will make it into the Metro areas
along I-35.

Highlights:
1) A very strong arctic cold front will move through South Central
Texas Wednesday evening into the overnight hours bringing the coldest
airmass that we have seen all winter. It is important to note that
this will not be a repeat of the severity or impacts of the February
2021 winter storm, but hard freezes and a wintry mix of
precipitation are in the forecast.

2) The air behind the cold front will be very cold with temperatures
remaining below freezing across parts of the Edwards Plateau and Hill
Country during the day on Thursday. In addition, hard freezes are
expected area wide Thursday night into Friday morning and again
Friday night into Saturday morning. Overnight lows near or below
freezing will also continue through the weekend and into early next
week. Strong north winds will also result in bitterly cold wind chill
values Thursday and Friday mornings, ranging from single digits to
the teens.

3) Precipitation will begin on Wednesday ahead of the cold front and
continue into the overnight hours and Thursday morning. As
temperatures drop behind the front there is the potential for a mix
of freezing rain and sleet Thursday morning across portions of the
Edwards Plateau and Hill Country. Confidence is increasing of a
wintry mix and icing impacts occurring Thursday morning across the
Hill Country, and potentially the Austin metro area. There is lower
confidence in wintry mix or icing occurring further south from Del
Rio to San Antonio to Bastrop.

Details:

A strong surface ridge of high pressure will drop south into the
Northern Plains by mid-week. The ridge will push a strong arctic
front south through Texas Wednesday evening into Thursday morning. In
general the GFS remains the fastest with the front, having it arrive
on the doorstep of the Hill Country Wednesday afternoon, while the
NAM is the slowest, holding it off until late evening and the
overnight hours Wednesday. The Canadian and ECMWF are between these
two models in terms of timing. Regardless, plenty of moisture out
ahead of the front will result in showers spreading from west to east
on Wednesday. Model soundings show some instability across areas of
the Coastal Plains, so a few rumbles of thunder are possible,
especially right ahead of the front where the additional lift can
help the storms. With an upper trough approaching from the west
precipitation chances continue through the night and into Thursday
morning as cold air filters south into the area. This will result in
the precipitation transitioning from all liquid to a wintry mix
across parts of South Central Texas. Most of the 12z models
maintained the dry slot developing across much of Texas by Thursday
afternoon, meaning that the window for wintry mix is likely focused
more during the Thursday morning hours. Models like the Canadian do
linger some precipitation into the afternoon hours and this has been
factored into the forecast. Behind the precipitation very cold air
will remain in place through late week and into the weekend. Some of
the models, like the Canadian and GFS do keep parts of the area below
freezing for a decent duration from Thursday morning through either
Friday afternoon (GFS) or Saturday afternoon (Canadian). Very cold
wind chills (single digits/teens) and hard freezes are likely for
Thursday, Friday, and Saturday mornings.

There were a few changes in the models from 00z to 12z. While the
NAM is the warmest of the models, holding off any sub-freezing
temperatures across much of the area until Thursday afternoon, the
12z run did cool a good 5-10 degrees in forecast temperatures
compared to its previous runs. This will be a trend to watch in
subsequent runs as the NAM generally does well with these cold and
dense airmasses. For the GFS, the 06z and 12z runs have backed off a
bit from the very bullish 18z and 00z previous runs. The 12z
Canadian has also backed off a bit and is not as bullish. That said
there are generally two camps right now in the synoptic models. The
GFS and Canadian are the colder of the models and they also bring the
colder temperatures in earlier Thursday morning. These are the two
models that show better chances of wintry mix getting into the Austin
area and points to the south. The NAM, ECMWF, UKMET, and to some
extent the National Blend of Models are much slower with the cold air
advection, and hold it off until mid to late morning on Wednesday.
This reduces the likelihood of wintry precipitation across Austin and
points south, while keeping the focus on the Hill Country.

Briefly talking about precipitation type...looking at the model
soundings there is a decent warm nose so the predominant
precipitation type will either be sleet for freezing rain (for areas
that drop below freezing). There is a small window for some snow to
develop across Val Verde and Edwards Counties on the backside of
this system as it exits on Thursday. In terms of accumulations, while
it is still too early to get specific, the Canadian and GFS
(logically as the colder models producing more wintry mix
precipitation), do show some accumulations of sleet and freezing rain
across the Hill Country potentially leading to impacts.

Looking beyond the cold, temperatures do slowly start to warm into
the weekend. Highs Saturday will be in the 40s, with highs Sunday in
the 50s. As mentioned in the highlights above, overnight lows will
remain below freezing, but also slowly warm. It is important to note,
as discussed in the morning EWX AFD there is a strong shortwave
trough that will be approaching late Saturday. This could produce
enough lift to produce some precipitation Saturday. While the GFS
ensemble backed off on this, and it is not shown in the GFS or
Canadian operational models, the ECMWF now does show light QPF (which
would likely be snow). The NBM is also dry, and most models show dry
air remaining in place, with a surface high in place for Saturday.
For this reason, have left the official forecast dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              52  68  53  66  28 /  40  -    0  70  90
Austin Bergstrom Intl Airport  52  68  52  67  29 /  40  -    0  70  90
New Braunfels Muni Airport     51  70  53  69  32 /  30   0   0  60  90
Burnet Muni Airport            49  68  52  62  23 /  20  -    0  70  90
Del Rio Intl Airport           47  77  53  67  33 /  -    0   0  40  80
Georgetown Muni Airport        52  67  52  64  25 /  40  -    0  70  90
Hondo Muni Airport             47  74  51  68  32 /  10   0   0  60  80
San Marcos Muni Airport        51  69  51  67  30 /  40   0   0  70  90
La Grange - Fayette Regional   55  69  55  71  35 /  60  -    0  60  90
San Antonio Intl Airport       51  72  53  68  33 /  20   0   0  70  90
Stinson Muni Airport           52  74  55  71  37 /  20   0   0  60  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM CST this evening for Bastrop-Caldwell-De
Witt-Fayette-Gonzales-Hays-Lavaca-Lee-Travis-Williamson.

&&

Short-Term/Aviation...Oaks
Long-Term...Treadway
Decision Support...29
Hazardous weather outlook, Jan 31, 3:31 AM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
331 AM CST Mon Jan 31 2022

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
331 AM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An upper level disturbance will bring widespread showers and
thunderstorms to the east half of the region today. Rainfall
amounts of 2-5 inches of rain are possible east of I-35 and I-37
with isolated amounts up to 6 inches. Localized flooding is
possible where the higher amounts fall, and a Flash Flood Watch is
in effect through 9pm this evening for part of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong, arctic cold front will move through Wednesday evening
bringing the coldest temperatures to the region this winter thus far.
This will not be a repeat in severity and impacts of the February
2021 winter storm, however hard freezes are expected and a potential
wintry mix of precipitation is possible.

Freezing conditions are expected Thursday across the Hill Country
and I-35 corridor. Hard freezes in the low teens to low 20s are
forecast Thursday night and Friday night across all of South Central
Texas. Brisk northerly winds will produce bitterly cold wind chill
values Thursday and Friday mornings, ranging from single digits to
teens.

Precipitation chances will accompany the front Wednesday as well
as follow it Wednesday night into Thursday morning. There is a
potential for a mix of freezing rain and sleet Thursday morning
across portions of South Central Texas. Confidence is increasing of
a wintry mix and icing impacts occurring Thursday morning across the
Hill Country and potentially the Austin metro area. A lower confidence
in a wintry mix and icing occurring exists as far south as a Del
Rio to San Antonio to Bastrop line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:19 AM CSTFlood WatchEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Hays and 4 more19 hr
Jan 31, 2:16 PM CSTAreal Flood AdvisoryEWXBastrop4 hr
Jan 31, 3:22 PM CSTAreal Flood AdvisoryEWXBastrop, Fayette, Lavaca, Lee, Travis, Williamson3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.